Police in Simcoe County and Muskoka are warning the public of a potentially potent and fatal strain of opioid circulating after seven people have died from suspected opioid overdoses in the last seven days.
Three of the suspected overdoses occurred in Simcoe County: one in Orillia, one in Southern Georgian Bay and one in Huronia West, said an OPP official.
The Ontario Provincial Police (OPP) Central Region detachments announced in a news release four of those seven people died in the Simcoe-Muskoka region.
"Fentanyl is an extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40 to 50 times more potent than heroin," states the news release from OPP. "Carfentanil is a synthetic opioid up to 100 times more potent than fentanyl.
"The prevalence of illicit opioids distributed through drug trafficking networks continues to increase. Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill."
Fentanyl and carfentanil can be lethal in small doses, and have been found to be mixed in with other drugs. Users cannot see, smell, or taste fentanyl, and so it is impossible to determine the quantity being used.
Symptoms of fentanyl/opioid exposure can include:
- Difficulty walking, talking or staying awake
- Blue lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Extreme drowsiness
- Choking, gurgling or snoring sounds
- Inability to wake up, even when shaken or shouted at
- Slow, weak or not breathing
If you, or someone you know, experiences any of these symptoms, stay at the scene and call 9-1-1 to save a life, say OPP.
Local police also offered the following information for those who wish to help someone experiencing an overdose:
"The Good Samaritan Drug Overdose Act (GSDOA) provides some legal protection for individuals who seek emergency help during an overdose. The GSDOA protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives, the person experiencing the overdose, and anyone else who is at the scene when help arrives. For more information, visit opp.ca/overdose.
Naloxone is a drug that temporarily reverses the effects of opioids, including respiratory depression, sedation and hypotension, and allows time for medical help to arrive. The OPP has provided frontline officers with naloxone intranasal spray to help protect officers and the public from potential fentanyl exposure when attending an opioid-related incident."
Naloxone kits are available for free at the Simcoe Muskoka District Health Unit offices, community health centres, and at pharmacies across the region. You can learn more on the health unit website here.
Anyone with any information about drug trafficking is asked to call OPP at 1-888-310-1122 or Crime Stoppers anonymously at 1-800-222-TIPS (8477) or ontariocrimestoppers.ca. Crime Stoppers does not subscribe to call display and you will remain anonymous. Being anonymous, you will not testify in court and your information may lead to a cash reward of up to $2,000.